Arizona, 2022

Damaging Wind in Arizona, June 22, 2022

June 22, 2022 · NWS TWC · 1 event in 1 county or zone

Thunderstorms moved northeast across southeast Arizona. One storm produced winds that downed power lines in Catalina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northeast across southeast Arizona. One storm produced winds that downed power lines in Catalina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 22, 2:27 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 2:27 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
227 PM MST Wed Jun 22 2022

.SYNOPSIS...Another reinforcing shot of moisture will result in more
shower and thunderstorm activity across southeast Arizona Thursday
through the weekend. Thursday storms should affect areas from Sells
to the New Mexico border. Some storms will generate strong erratic
winds and locally heavy runoff producing rains.

&&

.DISCUSSION...Very quiet thus far with cumulus now bubbling up. The
subsidence is doing its job thus far although the pressure is
building in the cooker. It stands a good chance of bursting through
in a few places like the higher terrain south and east of Tucson and
with any luck a few outflows may trigger a few more. All is not lost
however it should continue to be a down afternoon/evening.

Tomorrow things turn around which looks to have a significant upswing
in activity and likely getting a start early in the day. Looks like
the scattered storm activity will be spread across a larger area as
well at some point through the day, from just west of Sells to the
New Mexico border. Actually, several of the HIRES CAMs are indicating
that the convection will fire up first over central Pima County.
Should have enough moisture that storms will be rain producers and
any strong or slow moving storms will be capable of producing heavy
rains.

Friday into next week, the large scale flow pattern is looking great
for holding deep moisture in place across southern Arizona which
results in a daily threat of showers and thunderstorms. The day to
day variability will depend on any enhancement features in the
easterly/southeasterly flow, previous days activity, debris clouds
lingering to long into the next day, etc. Those things are not
resolved well in the models at medium to long time ranges. The
moisture will be plentiful enough that local heavy rains that could
lead to significant runoff is a concern, while the clouds and
precipitation should act to trim temperatures back a bit from the
weekend onward.

&&

.AVIATION...Valid through 24/00Z.
ISOLD to SCT SHRA/TSRA expected into the evening hours, mainly over
the higher terrain east and south of Tucson with SCT to locally BKN
clouds 8-10k ft ABV valley floors. Lowering cloud bases in/around
storms to FEW/SCT 4k-6k ft AGL with brief MVFR conditions possible.
Erratic wind gusts in excess of 45 kts possible with storms and
outflows. Otherwise expect E-SE winds 5-15 kts through the period.
Greater storm coverage is expected Thursday afternoon and evening
likely affecting all SE AZ terminals. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Abundant moisture over the region on a steady monsoon
flow pattern will result in high humidity levels and daily rounds of
showers and thunderstorms into next week. There should be a notable
uptick in storm coverage across the entire SE Zone Thursday
afternoon and evening. Due to the deep moisture in place, most storms
Thursday into next week will produce wetting rains with some
standing a good chance of resulting in significant ponding or local
flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 22, 6:03 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
603 PM MST Wed Jun 22 2022

AZZ504-230130-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
603 PM MST Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 630 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 7 miles south of Marana, moving north
at 5 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and locally heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Marana, Casas Adobes, Flowing Wells, Tortolita, Saguaro
National Park West and Picture Rocks.

This includes Interstate 10 between mile markers 244 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3226 11104 3225 11116 3240 11118 3239 11102
TIME...MOT...LOC 0102Z 173DEG 6KT 3230 11112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 22, 6:23 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
623 PM MST Wed Jun 22 2022

AZZ507-513-230200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
623 PM MST Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Pima
and northeastern Santa Cruz Counties through 700 PM MST...

At 622 PM MST, Doppler radar was tracking a strong thunderstorm near
Elgin, or 23 miles southwest of Benson, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 34 and 43.
 Route 83 between mile markers 28 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 11050 3166 11064 3184 11063 3182 11047
TIME...MOT...LOC 0122Z 181DEG 8KT 3169 11058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Tucson radar (KEMX), 69 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
June 22, 6:45 PM MST
Where
Pinal County, 12.81 mi WSW of Camp Bonito
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.468, -110.903

Thunderstorm winds downed power lines in Catalina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041274.